Over the Counter Medications to Avoid in Sobriety
In our earlier years or when we weren’t ready to get sober, many of us abused over the counter (OTC) medications because it was “justifiable” to us. Any abuse of medications, prescription or over the counter is dangerous. Some of the most commonly abused over the counter medications are Dextromethorphan (DXM), pseudoephedrine, diphenhydramine (Benadryl), and Imodium (Loperamide.) All these medications can be purchased at stores without a prescription. The ease of availability of these drugs and the fact that they’re completely legal makes it easy to abuse them. Be very careful of these medications in sobriety.
DXM Over the Counter
Dextromethorphan is the active ingredient in many cough and cold medicines along with other active ingredients like acetaminophen (Tylenol) and antihistamines. When DXM is taken in its proper doses, it will help soothe a cough. When it’s taken in excessive doses, it can cause hallucinations. At high doses, dextromethorphan is classified as a dissociative general anesthetic, and hallucinogen, like ketamine and PCP.
While taking cold medicines containing DXM as recommended, there is no potential for any of these side effects. As addicts and alcoholics, we often struggle with proper dosing of medications even ibuprofen and Tylenol can be abused. Wanting immediate relief from feeling under the weather can lead to abuse of cold medicines containing DXM, mixing them with other cold drugs can also cause an overdose on some of the ingredients. Mistreatment of over the counter medications containing DXM are referred to as ‘robotripping’ from abusing brand name cough medicine, Robitussin. Or Triple C’s from people abusing Coricidin Cough and Cold Medication. While teenagers most commonly abuse DXM, it is also abused by people trying to circumvent their recovery by getting a “legal high.”
Some of the side effects of DXM abuse can include:
- Feeling faint
- Increased heart rate
Signs of a DXM overdose are:
- Profound loss of coordination
- Difficulty breathing
- Loss of consciousness
If you see someone exhibiting any of these symptoms and believe they are abusing DXM, call 911. If you believe that you would abuse a cough medicine containing DXM, it’s best to avoid them all together and look for better alternatives for treating symptoms of a cold.
Pseudoephedrine is an over the counter decongestion medication. It is also used in the illegal manufacturing of meth. Pseudoephedrine doesn’t produce a high when taken at normal dosage amounts. When pseudoephedrine is being abused can produce a stimulant high in the user, somewhat similiar to a methamphetamine high.
People abuse pseudoephedrine in hopes of losing weight, and as a stimulant to get a euphoric feeling from it. Pseudoephedrine is closely related to Ephedrine which was a common ingredient in many diet pills. Although Pseudoephedrine can be used for weight loss, it’s not a good idea for someone in recovery to rely on a pill to do something for them. When we feel like taking the pseudoephedrine isn’t working as well, we will likely up the dosage and begin abusing it. Taking any medication other than how it’s recommended to be taken is abuse.
Common signs of pseudoephedrine abuse are:
- Central nervous system stimulation
- Elevation of blood pressure
- Tachycardia (abnormally rapid heart rate)
- Arrhythmias (irregular heartbeat)
- Dilated pupils
- Loss of appetite
While there isn’t much of a physical detox from pseudoephedrine, it can be uncomfortable for a person to experience withdrawals from it. If you believe that you are abusing pseudoephedrine, there is treatment available for you.
Diphenhydramine is the main ingredient in allergy medicines like Benadryl. Benadryl is used as a sleep aid, for symptoms of the common cold and tremor in parkinsonism, and motion sickness. When diphenhydramine is taken in the recommended dosage, it can cause certain side effects such as:
- Dry mouth
- Jitteriness or restlessness
- Loss of appetite
- Tightness in the chest
Some people end up taking too much diphenhydramine because they feel the dose isn’t working well enough. Taking more diphenhydramine before the last dose is fully metabolized out of your body is dangerous. When diphenhydramine is taken in large doses on purpose to get high from, it can produce dangerous hallucinations and has stimulating properties when taken at higher doses than recommended. Some side effects of abusing diphenhydramine are:
- Auditory hallucinations
- Visual hallucinations
- Gustatory hallucinations (usually a foul metallic taste hallucination)
- Motor control loss
- External hallucinations
Diphenhydramine overdose can also happen, whether it was taken accidentally or for recreational reasons an overdose can happen. If someone is exhibiting any signs of a diphenhydramine overdose call 911, they need emergency medical assistance. If you have a history of abusing substances, especially psychedelic drugs be wary of taking medications containing diphenhydramine. Over the counter medications like diphenhydramine are often the first drugs that people abuse or turn to if they have struggled with substance abuse previously. There are treatment options available for diphenhydramine abuse.
Imodium or Loperamide Abuse
Imodium is a common over the counter medication used for its anti-diarrheal purposes. Imodium abuse is increasing due to its opioid-like effects on users. When Imodium is taken as it should be it helps to treat cases of sudden diarrhea, it has no euphoric effects on the user, when it’s abused loperamide acts as an opiate in the brain.
Loperamide originally was thought to only act on the opioid receptors in the large intestine and that it couldn’t cross the blood-brain barrier. When loperamide is taken in excessive amounts, it can cross the blood-brain barrier. Passing the blood-brain barrier results in opioid-like effects in the user. For loperamide to cross the blood-brain barrier it has to be taken in massive amounts; some people state taking 400-500 Imodium pills a day to achieve an “Imodium-high.”
When someone is using Imodium to get high, it is similar to an opioid high where users experience euphoria, sedation, and drowsiness. It is also possible to overdose on Imodium like any other opioid, but Imodium overdoses have been known to cause cardiac arrhythmia instead of respiratory depression like a common opioid overdose.
Some people also try to treat their opioid withdrawal symptoms with dangerously high doses of Imodium, which can prolong the withdrawal and cause more damage to the user. The amount of harm that Imodium abuse will do to you only increases with the more it’s abused, you can die from an Imodium overdose.
Abuse of over the counter medications is a growing problem in teens and people who are trying to get away with “legal” highs. If you think that you may have a problem with abusing over the counter medications or know that it is a problem in a loved one’s life, contact us today at 855-448-3638. We can help you.